Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My liver itches
Dec 7, 2012

Hi Dr Henry

I'm not sure if this is the correct forum to ask this, but I'll give it a shot.

I have been positive for over 9 years, and have been on medication the whole time. My viral load is undetectable, and my CD4 count is in the respectable 600s-700s range up and down like a happy kid on a bouncy castle (in other words, normal). Last December I changed off Atripla and was placed on Truvada and Raltegavir. My doctors told me that I have NAFLD. Both my ALT and AST are elevated but not terribly so. My ALT has steadily risen over the last 18 months from normal to nearly 400. My AST recently started rising, and as of my last LFT was in the mid 100 range, but not something to run down the street screaming and tearing out my hair about. The final bit of medication I'm on is Venlafaxine for depression and anxiety, and does an excellent job of keeping me from breaking down in tears or cowering in the corner afraid of social interaction.

Over the last 2 months my hands and feet have started itching terribly. I at first thought it was athletes foot. I don't go to the gym, and I don't take my shoes and socks off in front of other people, so I know it can't really be that, but I still started treatment with Clotrimazole and Terbinafine. I started with the Clotrimizole and when that didn't work switched to Terbinafine. I've used 3 tubes of Terbinafine and still no luck curing the itch. Usually Terbinafine works miracles when I do get athletes foot, but for some reason this time it's not working. The itching comes and goes in waves. One day it will be relatively small amount of itching, and then I'll be crushed by a tidal wave of itching that no amount of scratching or anti-itch cream will sate.

I'm worried that is something to do with the NAFLD. I've researched a bit online (a vast, dangerous place filled with misinformation) and it seems that one of the effects of NAFLD, besides leading to cirrhosis and needing a new liver, is itching extremities.

Can you please advise me what the possibilities are? I would like to have some information to help out when I discuss this with my HIV specialist next week. If I can go in informed, it will help in making a better decision with possible treatments he may offer.

Thank you so much for your help. I look forward to hearing from you and continuing to read your answers to other's questions.

Kind regards

"Not-so-happy Feet"

Response from Dr. Henry

I would be concerned about some form of subtle neuropathy that could be triggerin your pruritis. A good derm and neurology consultation might be helpful. The venlafaxine can cause odd nerve paresthesias occcasionally-seems less likely but possible for the raltegravir. In the absence of other causes a careful switch back to Atripla and/or off the venlafaxine (to alternative pscyh drug) might be worth considering. KH



Previous
stribild and swollen ankles
Next
Taking meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement